Hail, Douglas
- When
- August 27, 5:07 PM CST
- Where
- Douglas County, 0.52 mi W of Elkhorn
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.280, -96.240
NWS Employee sent in picture of hail the size of quarters.
A weak surface low and daytime destabilization led to multiple hail and wind damage reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A weak surface low and daytime destabilization led to multiple hail and wind damage reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 27, 2:12 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 312 PM CDT Fri Aug 27 2021 ...Updated Forecast Discussion... .DISCUSSION... Issued at 312 PM CDT Fri Aug 27 2021 Early afternoon analysis showed a weak surface low pushing northeastward through eastern Nebraska with an associated (and convectively reinforced) surface boundary extending southwestward. Not a super strong wind shift along the boundary, but at least some weak convergence was leading to some cumulus development in a few spots. For the most part, however, cloud cover was generally on a downward trend along the boundary, suggesting it was in the process of being washed out, so not sure how much forcing it will provide for potential storms later. That said, it doesn't seem like it would take much to get things to go, as the OAX 12Z sounding showed a convective temperature of 97 and early afternoon readings showed low 90s at many spots. In fact, LNK had a temperature of 97 as of 2 PM, which was identical to their reading yesterday at that time when they eventually topped out at 100 degrees. Therefore, do think we'll see at least some spotty shower and storm development along what's left of the boundary by mid to late afternoon and into this evening. With guidance suggesting 2500+ J/kg of SBCAPE and increasing shear in at least the low levels into this evening, there seems to be at least an outside shot for some severe storms, but given overall lack of forcing, greater threat appears to be northeast of the area, closer to the aforementioned surface low. Saturday looks to be another warm, muggy day, though somewhat breezy which should help a bit in terms of heat. Said strong winds will continue to usher in warm, moist air ahead of a surface boundary which will bring our next chance for severe weather. At this time, the greatest threat for the forecast area looks to arrive by late afternoon early evening and progress southeastward through the evening and overnight, with some storms perhaps lingering into Sunday morning. Strongest deep layer shear once again looks to be behind the boundary, but still could see some overlap with greatest instability and strongest low level shear right along the boundary. As such, all severe weather hazards would be possible, but given presumed upscale growth along the boundary along with an overall warm environment, expect mainly a damaging wind threat. Expect some relief from the heat Sunday and Monday, with highs across the area generally in the lower half of the 80s. Storm chances return Sunday night through Monday as a surface boundary looks to stall across the area and some shortwave energy slides through. Through the remainder of the week, temperatures are expected to warm at least a little bit as upper level ridging gradually builds in. Various weak bits of shortwave energy also slide through providing additional shower and storm chances, but confidence in timing of any of those remains on the lower side. Wednesday looks like it would have the best potential to see a completely dry day with guidance suggesting the surface ridge axis would be directly over the forecast area, but again, confidence is low this far out. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1203 PM CDT Fri Aug 27 2021 VFR conditions are expected for much of the period. There is a remote possibility of a few scattered showers and thunderstorms, but think much of the area should remain dry at the TAFS. Low- level windshear is possible again overnight at all sites. Surface winds should remain out of the south with some gusts at KLNK up to 30kts this afternoon. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Kern
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 332 PM CDT Fri Aug 27 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 332 PM CDT Fri Aug 27 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday There will be chances for thunderstorms in the area tonight, mainly across southeast Nebraska into southwest Iowa. There is a small chance that one or two of these storms could become strong or severe, if they do develop. Heat index values over 100 are expected in parts of southeast Nebraska and southwest Iowa Saturday afternoon. .DAYS TWO THROUGH SEVEN...Saturday night through Friday There is a higher chance for storms Saturday night. A few of these storms could be strong to severe. There will also be storm chances Sunday night into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any severe storm reports are appreciated.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
455 PM CDT Fri Aug 27 2021
NEZ088-272245-
Jefferson NE-
455 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of Jefferson County
through 545 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mahaska, or 17 miles northeast of Belleville, moving northeast at 20
mph. Other storms were south of Endicott and north of Harbine.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fairbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9737 4010 9737 4035 9693 4002 9692
4000 9701
TIME...MOT...LOC 2153Z 235DEG 16KT 3999 9739
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
DerganSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
545 PM CDT Fri Aug 27 2021
NEZ066-272330-
Lancaster NE-
545 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of central Lancaster
County through 630 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hickman, or 10 miles southwest of Lincoln, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lincoln and Waverly.
This includes Interstate 80 in Nebraska between mile markers 397 and
412.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4068 9687 4093 9671 4094 9648 4077 9646
4061 9677
TIME...MOT...LOC 2245Z 227DEG 28KT 4068 9678
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DerganSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
554 PM CDT Fri Aug 27 2021
NEZ051>053-272330-
Saunders NE-Sarpy NE-Douglas NE-
554 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of northwestern Sarpy,
southwestern Douglas and southeastern Saunders Counties through 630
PM CDT...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yutan, or 22 miles west of Omaha, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Yutan around 605 PM CDT.
Other locations in the path of this storm include Valley, Waterloo
and Elkhorn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4109 9643 4116 9651 4132 9633 4128 9624
4122 9616
TIME...MOT...LOC 2254Z 221DEG 22KT 4118 9643
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DerganThe Omaha radar (KOAX), 12 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
NWS Employee sent in picture of hail the size of quarters.
Public reported 1.25-inch hail in Yutan.
Trained spotter reported 1.25-inch hail.
Broadcast media relayed report of 2.5-inch hail.
Public reported 2-inch hail.
Peak wind gust of 60 mph was measured at NWS Omaha.
Ping pong size hail was observed at NWS Omaha.
Mesonet site measured a peak wind gust of 60 mph.
Public reported mping 3-inch tree limbs broken; power poles broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982721, 982722, 982723, 982724, 982725, 982726, 982727, 982728, 982730.